To the Editor: We report a case of acute hepatic failure induced by duloxetine 90 mg/day with no prior history of alcohol use or chronic liver disease, which is very rare. For female patients over 50 years old, even without chronic liver disease, we advise assessing baseline liver biochemistries and repeat laboratory monitoring during the first 12–16 weeks of duloxetine therapy.
A 58-year-old female patient with a history of rheumatoid arthritis, asthma, hyperlipidemia, major depression, anxiety and chronic pain had been treated with suboxone 8 mg, SL qid, acetaminophen 325 mg prn and not exceeding 5 tablets (1500mg) per day, aspirin, valium, trazodone, atorvastatin 10mg/D, advair and ventolin inhaler for asthma, and duloxetine 60 mg per day for depression, anxiety and chronic pain for over one year. Because her depression and anxiety was uncontrolled, the duloxetine was increased to 90 mg per day. At four months before duloxetine was increased to 90 mg, her liver enzyme and other lab tests were normal: LDH 149u/L, SGOT 20u/L, SGPT 19u/L, GGT 109u/L, ALP 72u/L; BUN: 12 mg/dL, creatinine: 0.6 mg/dL. After seven weeks with 90 mg of duloxetine, she presented to the ER with nausea, vomiting and poor oral intake for 2 days. She associated this with dull, achy 10/10 right upper quadrant pain. Her family noticed confusion two days previously. She denied previous alcohol use or chronic liver disease. Physical examination showed normal vital signs, with soft, nontender, and nondistended abdomen, with no shifting dullness, rebound or guarding. There was no Murphy's sign elicited. She had no palpable hepatosplenomegaly. She was slightly confused and her asterixis was elicited.
Lab tests showed: AST 3450u/L, ALT 3270u/L, alkaline phosphatase 146u/L, total bilirubin peaked at 2.9 mg/dL, ammonia level peaked at 96 mg/dL, total bilirubin 1.8 mg/dL, calcium 8.1 mg/dL, albumin 2.7 g/dL, total protein 5.5 g/dL, glucose 151 mg/dL, BUN 37 mg/dL, creatinine 3.9 mg/dL. Her acetaminophen level on admission was less than 10 µg/ml (normal: 5-20µg/ml), salicylate less than 4.0 µg/ml. Prothrombin time was 20.9 seconds, and INR was 1.8. Amylase and lipase were normal. Hepatitis A, B, C panel was negative. TSH was normal. IgA, IgM, and IgG antibodies were normal. ANA was negative. Alpha 1 antitrypsin level, antismooth muscle antibody, and Anti Smooth Muscle Antibody titer were normal. Cardiac enzymes were negative. Urinalysis was negative except for 30 mg proteinuria. Her CT scan without contrast of her abdomen showed severe diffuse fatty infiltration of the liver consolidation changes. An abdominal ultrasound showed cholecystectomy and an enlarged fatty liver.
She was admitted to the ICU. Atorvastatin, duloxetine, and OTC pain medications containing Tylenol or caffeine were discontinued. She was treated with protonix, lactulose, and IV fluids. With aggressive management, ten days after admission she had balanced electrolytes, SGPT 133u/L, SGOT 25u/L, alkaline phosphatase 93u/L, total bilirubin 1.3 mg/dL, albumin 2.8 mg/dL. Ammonia level and prothrombin time were also normalized. Her renal failure had improved with BUN 13 mg/dL and creatinine 2.7 mg/dL.
Duloxetine hydrochloride is a selective serotonin and norepinephrine reuptake inhibitor (SSNRI) which blocks central synaptic reuptake of both serotonin and norepinephrine. Both CYP1A2 and CYP2D6 are responsible for duloxetine metabolism. Duloxetine is indicated for major depression, general anxiety disorder, diabetic peripheral neuropathic pain, fibromyalgia, chronic pain, and moderate to severe female stress urinary incontinence.1–3
This patient’s clinical course and features were consistent with drug-induced acute hepatic injury presenting with acute hepatic failure, acute hepatic encephalopathy, and acute renal failure possibly secondary to exposures to atorvastatin, aspirin, Tylenol and duloxetine. The rapid onset and rapid recovery from acute liver failure after discontinuation of atorvastatin, Tylenol and duloxetine supports that the acute liver failure was not due to the pathologic liver diseases, or any systemic diseases, such as rheumatoid arthritis. Also we have not found any literatures showing that hepatic steatosis might exacerbate underlying impaired liver function. Acetaminophen is mainly metabolized by CYP2E1 and there is no interaction between acetaminophen and duloxetine. Her acetaminophen level on admission was less than 10 mg/dL, within normal limits. Salicylate and alcohol were also normal. Atorvastatin 10 mg daily was a very low dose for hyperlipidemia. So liver toxicity due to acetaminophen, salicylate or statin was unlikely.
She had been on duloxetine 60 mg/D for more than one year with normal liver enzymes, four months before her duxoxetine was increased to 90mg/D. The change of duloxetine from 60mg/D to 90mg/D was the only change within 4 months before the onset of acute hepatic failure. Approximately 7 weeks after increasing duloxetine dose, she presented with acute hepatic failure, hyperbilirubinemia, acute hepatic encephalopathy, and acute renal failure. Ten days after duloxetine was discontinued, her liver function was gradually normalized. Duloxetine was very likely the main reason for her liver injury. Hepatic damage involving duloxetine may be dose-dependent, as clinically significant hepatotoxicity developed only after the dose was increased to 90mg per day.
Since duloxetine was clinically applied in 2004, very few cases of drug-induced liver injury were attributed to duloxetine in patients without a history of liver disease.4–6 However, female gender and age greater than 50 years might be a risk factor for severe duloxetine hepatotoxicity.4–6 The product labeling states that “Duloxetine should ordinarily not be prescribed to patients with substantial alcohol use or evidence of chronic liver disease.” However, for all female patients over 50 years old even without a history of liver disease, assessing baseline liver biochemistries before treatment is advised as well as repeat laboratory monitoring during the first 12–16 weeks of duloxetine therapy. A careful, slow titration of the duloxetine dose with laboratory monitoring would be advisable.